Posts Tagged ‘Priapism’

ANTIDEPRESSANT MEDICATIONS

// October 30th, 2010 // No Comments » // Antidepressants, Impotence

Decreased libido and impotence are common in men suffering from depression. Sexual function usually returns to normal when the depression lifts with treatment. Antidepressant medications fall into three general classes of drugs: tricyclic antidepressants (Imipramine, Desipramine, Amitriptyline, Nortriptyline), monoamine oxidase (MAO) inhibitors (Phenelzine, Isocarboxacid, Tranylcypromine), and atypical antidepressants (trazodone). Sexual side effects are common with all these drugs. Even the newest antidepressants, those characterized as selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac), paroxetine (Paxil), and sertraline (Zoloft) have been reported to inhibit sexual desire and potency.The scenario sounds ominously familiar, something like an instant replay of the hypertension-antihypertensive therapy conundrum. There are indeed similarities, but there are also notable differences.

  • Although it is true that compromised sexual function is one of the hallmarks of depression, it is equally apparent that for the sexually dysfunctional man, resurrection of sexual prowess occurs only when his depression is alleviated. Impotent hypertensive men often experience, but cannot depend on, a similar improvement in sexual function when their blood pressure is normalized.
  • The trend in tracking sexual function of hypertensive men before, during, and after therapy has not yet established a strong foothold in psychiatric literature. As a result, most of our information regarding the sexual side effects of psychiatric drugs has been derived from either anecdotal individual case reports or sidebars to scientific papers describing both the effectiveness and adverse effects of new antidepressant medications.
  • The scale of studies exploring antidepressant-induced sexual side effects is not comparable. The experiences of thousands of hypertensive men now provide the foundation for our knowledge of the sexual side effects of antihypertensive medications. The largest single report of psychoactive drug-induced impairment in sexual function is based on interviews of fifty-seven men who were already receiving the antipsychotic medication thioridazine (Mellaril) at the time of the interview. Impaired ejaculation was reported by twentyeight of the men (49 percent).
  • Paradoxically, the most common sexual side effect of psychoactive drugs has proven to be a boon to some men with other specific sexual dysfunctions. We know that antidepressant and antipsychotic medications commonly cause delayed or retarded ejaculation. This side effect is a godsend for men suffering from premature ejaculation. Unfortunately, none of the sexual side effects of antihypertensive medications can be similarly adapted to improve the lot of other sexually dysfunctional men.
  • Priapism is one sexual side effect attributed to psychiatric medications not shared by the antihypertensives. This painful persistent erection has been recognized with increasing frequency in men who take antidepressant medications. Several tricyclic and MAO inhibitor antidepressants have been reported to cause priapism on rare occasions. Trazodone (Desyrel), an atypical antidepressant, has also been implicated as causing priapism.

HOW DOES VIAGRA DIFFER FROM OTHER IMPOTENCE TREATMENTS?

// October 25th, 2010 // No Comments » // Impotence

Viagra Is Not an Aphrodisiac

Currently available impotence treatments all work in different ways to help man acquire an erection. For example, yohimbine (Yocon, Yohimex) has been thought of as an aphrodisiac, a medication that increases a man’s libido or sexual desire. Viagra does not increase sexual desire.

Sexual Stimulation Required

Some impotence treatments like intrapenile papaverine, alprostadil (Caverject) injection, or MUSE (medicated urethral suppository) will allow a man to have an erection in the absence of any sexual stimulation. Indeed, men who opt for penile injection or MUSE therapy can experience penile swelling and a full erection within twenty to thirty minutes after their first treatment in the asexual, antiseptic environment of a doctor’s office. It is likely that both intrapenile injections and MUSE work by increasing levels of intrapenile NO and cGMP, directly bypassing the normal mechanisms involved in a sexually stimulated erection. There is, however, a difference between the erections men have after Viagra and sexual stimulation and intrapenile injection or MUSE therapy.

Priapism Is Uncommon After Viagra

The erection triggered by both intrapenile injections and MUSE does not always fade spontaneously after ejaculation. This results in a serious medical problem: a persistent painful erection called priapism. Unfortunately, priapism occurs with distressing frequency in men using penile injection or MUSE. Priapism is less common but can occur in a handful of Viagra-treated men. Priapism, whether caused by intrapenile injection, MUSE, or after Viagra use, is considered a medical emergency. Men whose erection lasts for more than four hours require immediate medical treatment. Fortunately, for the majority of men the effect of Viagra is not sustained beyond the moment of ejaculation.Thus, because of Viagra’s gentle action in turning on and allowing nature to turn off male sexual chemistry, Viagra seemed to be an ideal medication to use for men with erectile dysfunction.